Hello. I am a 25 year old female/healthy weight (5'5" 124 lbs). I have been having what I thought were anxiety attacks about once per week for the last two years. About a month ago, these attacks began to occur 1-2 times per day. It happened twice while driving on the highway twice which was so scary. My mind is calm during the attacks, but the physical symptoms are intense. Very high heart rate (160+ per minute), high blood pressure (as high as 160/120), numbing/tingling of the feet and hands, and dizziness/feeling like I may pass out. I am prescribed 10 mg Valium which takes the edge off but will not slow my heart rate below 110-115 and blood pressure will decrease some but still remains at higher levels. In between attacks, my resting heart rate is still higher than normal (115-125). My doctor suspected that it may not be an anxiety disorder and that I may have hyperthyroidism. I received blood work, and my TSH was normal (2.5) but my T4 was considered high (14... was told the highest normal number was 11). I did a 24 urine sample to test to see if I had any issues with my adrenal glands; these results were normal. I am happily married, but do have a very stressful job (I supervise the therapy of 25 children diagnosed with autism). Despite this, I don't feel overly stressed, and I am not upset/thinking about stressful topics when these attacks occur. I have upcoming appointments with a cardiologist and for an endocronolgist to review my bloodwork/discuss my thyroid. I was just wondering if anyone out there had any thoughts/hypotheses on my condition, or experience(d) anything similar to what I am going through. I am quite frightened and hope to be able to start living a normal life again soon. For now, my physician asked me to take 5-10 mg of Valium twice per day; this is making life bearable but isn't doing much for the rapid heart rate. It sounds like normal TSH but high T4 is not a very common test result, so any insight on this would be very helpful.
It sounds like you're thyroid is normal and not likely contributing. I would consider retesting the T4 as a free T4. The most common cause of a high total T4 is estrogen containing medications or pregnancy.
Thank you, Dr. Lupo. I am on a daily birth control pill and did read that this could raise my total T4, so it sounds like this is very likely the case. I asked my doctor why they did not do a free T4 test, they said "free t4 is an uncommon test". This contradicts what I have read online- what I have read makes it sound like the total t4 is outdated/less meaningful. Hoping the endocronlogist can recommend more appropriate testing to rule this diagnosis out more definitively. Thanks.
Hello, My name is Jami and I am 24 years old. I went through the same thing you are going through, and still am. One day I was driving last July and my whole body went numb and tingly. My heart starting racing really fast and my hands cramped up to my chest. My husband called an ambulance and long story short they said it was a panick attack. (hyperventalation) It happened a couple more times after that and then a couple months later I noticed a lump on the right side of my neck. Well, another long story short I had thyroid cancer. They just removed my thyroid on Monday. They dont know if this was all related or not, but they think it could have something to do with my calcium levels. Get it checked out!
I had a very similar experience...normal thyroid levels (TSH and T4) with almost exactly the same symptoms as you. My TSH was in the normal range, but continued to decrease until it basically tested at 0. My symptoms got progressively worse but it took about 6 months before the bloodwork showed there was a problem. It turned out I had a hot nodule that was producing excess hormone and causing hyperthyroid symptoms. I was on beta blockers for the increased heart rate and on tapazole for the thyroid. After 1 year I weaned off all medication, with no repeat of the symptoms (I have been off the thyroid meds for 8 months, the beta blocker 3 months). You should have your doctor continue to check you levels every 4 - 6 weeks.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.